Constipation after Botulinum Toxin- an Injection in Lower and Upper Limb Muscles:

Georges F Vles, Johan S Vles, Catherine G Faber, Mieke C Hermans, Juan D Martina, Anton de Louw
1.043 185

Abstract


We report three patients who developed transient constipation after receiving therapeutic doses of Botulinum Toxin-A (BTX-A) for spasticity of the lower limbs (two cases) and the upper limb (one case). Constipation was observed within the first week after treatment. In all three cases, this symptom resolved completely almost simultaneously with disappearance of the therapeutic effects of BTX-A on mobility. None of the patients had previously received BTX-A injections. Two patients received a second treatment and both presented the same autonomic cholinergic remote symptoms. The third patient refused a second treatment due to the complication noted earlier. Familiarity with this autonomic systemic side effect of BTX-A is essential for those who treat patients already at risk for gastro-intestinal dysfunction. Because the adverse effects were treatable and transitory, we believe that constipation per se is not an absolute contra-indication, if from a therapeutic point of view view, BTX-A is indicated.

Full Text:

47-51